Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 101, NWS San Angelo, TX

July 2, 2007Shackelford County, Texas

NWS San Angelo, TX issued this flash flood warning at Jul 2, 2007, 10:05 AM CDT for Shackelford County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2007, 10:05 AM CDT (15:05 UTC)
Expired
Jul 2, 2007, 1:00 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 24 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2007-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2007-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 021508
FFWSJT
TXC417-021800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1005 AM CDT MON JUL 2 2007

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS

* UNTIL 100 PM CDT

* AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT
  GRIFFIN AND ALBANY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3296 9910 3296 9936 3253 9938 3253 9912

$$
1 follow-up statement
000 
WGUS74 KSJT 021604
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1057 AM CDT MON JUL 2 2007

TXC417-021800-
SHACKELFORD TX-
1057 AM CDT MON JUL 2 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
EASTERN SHACKELFORD COUNTY...

AT 1048 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
FLOODING IN ALBANY. ALSO...LAW ENFORCEMENT OFFICIALS HAVE CLOSED 
HIGHWAY 576 EAST OF MORAN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT GRIFFIN 
AND ALBANY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3296 9910 3296 9936 3253 9938 3253 9912

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:26 AM CDT, 39 minutes earlier.

Area forecast discussion, Jul 2, 9:26 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
926 AM CDT MON JUL 2 2007

.UPDATE...
HAVE EXTEND FLASH FLOOD WATCH FURTHER SOUTH TO INCLUDE ALL OF OUR
EASTERN COUNTIES AS CURRENT RADAR INDICATES THESE COUNTIES WILL
SEE HEAVY RAINFALL BY THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 614 AM CDT MON JUL 2 2007/

AVIATION...UPPER LOW WILL CONTINUE TO DRIFT TO THE SOUTH SOUTHWEST
THROUGH THE FORECAST PERIOD. AS IT DOES...SHOWERS AND
THUNDERSTORMS CHANCES WILL CONTINUE TO INCREASE ACROSS THE
TERMINALS THIS PERIOD. WILL TEMPO TSRA INTO KABI AND WILL HIT THIS
SITE THE HARDEST WITH CURRENT COMPLEX ABOUT 45 NM NORTHEAST OF THE
TERMINAL AT THIS TIME. ELSEWHERE WILL USE VCTS AND PROB30 THIS
AFTERNOON AT THE REMAINDER OF THE TERMINALS. BEST TIMING FOR
ACTIVITY WILL BE BETWEEN 21-24Z WITH MAX HEATING. OVERNIGHT
ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY AT KABI AND KJCT. ALSO EARLY THIS MORNING IFR AND MVFR
CIGS ACROSS THE KSOA-KJCT-KBBD SITES WILL CONTINUE THROUGH MID
MORNING BEFORE LIFTING.

BRAZZELL

PREV DISCUSSION... /ISSUED 347 AM CDT MON JUL 2 2007/

DISCUSSION...
WITH SOME EXPANSION OF THE UPPER HIGH AND BUILDING HEIGHTS ALOFT
OVER THE CENTRAL PLAINS...THE WEAK UPPER LOW IS STARTING TO MOVE
BACK TO THE SOUTHWEST ACROSS OKLAHOMA. WITH ITS APPROACH...WIDELY
SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED SOUTH
OF THE RED RIVER ACROSS PARTS OF NORTH TEXAS. SOME OF THESE WILL
AFFECT THE BIG COUNTRY EARLY THIS MORNING.

THE MODEL TRENDS INDICATE THAT THE WEAK UPPER LOW WILL DROP
SOUTH OVER THE NEXT COUPLE OF DAYS...BUT ALONG A TRACK FARTHER
TO THE EAST THAN EARLIER INDICATED. IN ADDITION...THE WEAK SHEAR
AXIS ALOFT WILL NOT SHIFT AS FAR TO THE WEST. WITH THIS
PLACEMENT...THE CHANCE AND COVERAGE OF SHOWERS AND STORMS MAY
NOT BE AS MUCH AS PREVIOUSLY ANTICIPATED. DEEP MOISTURE WILL BE
IN PLACE BY TONIGHT AND TUESDAY HOWEVER...WITH PRECIPITABLE WATER
VALUES OF 1.5 TO 2 INCHES AND 850 MB DEWPOINTS IN THE MID-TEENS.

HIGHEST RAIN CHANCES WILL BE FOCUSED ACROSS NORTHEASTERN PART OF
WEST CENTRAL TEXAS TODAY. GIVEN THE SYSTEM TRACK THE RAIN CHANCE
WILL INCREASE AREAWIDE TONIGHT AND TUESDAY. BELIEVE OUR AREA WILL
SEE AT LEAST SCATTERED COVERAGE (AND NUMEROUS AT TIMES) FROM
TONIGHT INTO WEDNESDAY. WHETHER THE LARGE CONVECTIVE CLUSTER OVER
SOUTHEASTERN TEXAS WILL HAVE A DECLINING INFLUENCE ON COVERAGE IN
OUR AREA IS UNCERTAIN AT THIS POINT. WITH THE AIRMASS BECOMING VERY
MOIST AND RELATIVELY SLOW MOVEMENT OF THE CONVECTION EXPECTED...
LOCALLY HEAVY RAIN WOULD BE A GOOD BET. ADDED A MENTION OF THIS
TO THE FORECAST.

WAS ON THE FENCE AS TO WHETHER TO ISSUE A FLASH FLOOD WATCH YET IN
OUR AREA. TO BLEND IN WITH THE PLANS OF SURROUNDING OFFICES AND
WITH THE BIG COUNTRY EXPECTED TO BE THE FIRST TO EXPERIENCE THE
HEAVY RAINFALL HOWEVER...WE HAVE DECIDED TO ISSUE IT FOR THAT
AREA. THE FLASH FLOOD WATCH WILL BE IN EFFECT FOR TODAY AND
TONIGHT. GIVEN THE PRECEDING CONDITIONS...WOULD NOT TAKE MUCH
ADDITIONAL HEAVY RAINFALL TO START THE FLOODING AGAIN. WE WILL
MONITOR HOW THIS SITUATION UNFOLDS...AND MAY BE EXPANDING THE
FLASH FLOOD WATCH FARTHER TO THE SOUTH LATER TODAY OR TONIGHT.

CARRYING THE CHANCE POPS THROUGH THURSDAY ACROSS OUR AREA. EVEN
THOUGH WHAT/S LEFT OF THE UPPER LOW WILL BE REMOVED AND PROBABLY
SOUTH OF THE RIO GRANDE IN MEXICO BY THAT TIME...THE SHEAR AXIS
WILL BE POSITIONED ACROSS OUR AREA WITH A SOUTHEASTERLY LOW-LEVEL
FLOW AND MOISTURE FEED FROM THE GULF. THE INCREASED PRESENCE OF
CLOUDS AND PROSPECTS FOR RAIN WILL HELP TO KEEP TEMPERATURES
BELOW NORMAL THROUGH THIS WORK WEEK.

RAIN CHANCES DECREASE FRIDAY AS HEIGHTS START TO BUILD SLIGHTLY
ALOFT. MAY SEE A DRY NEXT WEEKEND...AND THE PATTERN INDICATES A
GRADUAL WARMING TREND IN TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  89  68  85  70 /  40  50  50  50
SAN ANGELO  90  70  87  70 /  30  50  50  50
JUNCTION  89  70  87  70 /  30  40  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR BROWN-CALLAHAN-
COLEMAN-FISHER-HASKELL-JONES-MASON-MCCULLOCH-NOLAN-SAN SABA-
SHACKELFORD-TAYLOR-THROCKMORTON.

&&

99/28
Hazardous weather outlook, Jul 2, 5:48 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
548 AM CDT MON JUL 2 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
548 AM CDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL CONTINUE TO MOVE TO THE SOUTH OUT OF
OKLAHOMA TODAY. AS THIS OCCURS...DEEP TROPICAL MOISTURE WILL
CONTINUE TO FEED INTO THE THE LOW FROM THE GULF OF MEXICO. THIS
WILL RESULT IN INCREASING SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF WEST CENTRAL TEXAS TODAY...ESPECIALLY ACROSS THE BIG
COUNTRY...HEARTLAND AND NORTHWEST HILL COUNTRY. WITH THE TROPICAL
AIRMASS...THESE SHOWERS AND THUNDERSTORMS WILL LIKELY PRODUCE
HEAVY RAINFALL AT TIMES BEGINNING OVER THE BIG COUNTRY TODAY...AND
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE BIG COUNTRY TODAY AND
TONIGHT. AS THE LOW PRESSURE SYSTEM CONTINUES TO MOVE TO THE
SOUTH...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
EXPAND TO INCLUDE ALL OF WEST CENTRAL TEXAS TONIGHT WITH THE
THREAT FOR HEAVY RAINFALL CONTINUING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL BE SLOW TO MOVE AND THE
TROPICAL AIRMASS IS FORECAST TO REMAIN IN PLACE ACROSS WEST
CENTRAL TEXAS. THIS WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUING ACROSS THE AREA WITH THE POTENTIAL FOR
HEAVY RAIN AND FLOODING THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER WE DO
REQUEST THAT SPOTTERS REPORT HEAVY RAINFALL AMOUNTS AND ANY
FLOODING THAT IS OBSERVED.

In the hours before

Special weather statement, Jul 2, 4:25 AM CDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
425 AM CDT MON JUL 2 2007

TXZ099-021000-
THROCKMORTON TX-
425 AM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 AM CDT FOR
THROCKMORTON COUNTY...

AT 417 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME NORTHEASTERN THROCKMORTON
COUNTY...OR ABOUT 14 MILES WEST OF OLNEY...MOVING SOUTHEAST AT 30
MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN THROCKMORTON COUNTY.

PEA SIZE HAIL AND VERY HEAVY RAIN IS LIKELY WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY
THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR
THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS
SHOULD A WARNING BE ISSUED.
Special weather statement, Jul 2, 5:52 AM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
552 AM CDT MON JUL 2 2007

TXZ099-021115-
THROCKMORTON TX-
552 AM CDT MON JUL 2 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CDT FOR
THROCKMORTON COUNTY...

AT 542 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER ELBERT...OR ABOUT 11 MILES
NORTHEAST OF THROCKMORTON...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  EASTERN THROCKMORTON COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH AND VERY HEAVY RAINS ARE
LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:11 AM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more4 days
Jul 2, 11:25 AM CDTFlash Flood WarningSJTCallahan, Jones, Shackelford, Taylor6 hr
Jul 2, 1:03 PM CDTFlash Flood WarningSJTCoke, Nolan, Runnels6 hr
Jul 2, 4:17 PM CDTFlash Flood WarningSJTMason3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.